Oklahoma, 2007

Flash Flooding and Hail in Oklahoma, May 7, 2007

May 7, 2007 · NWS TSA · 12 events in 10 counties and zones

A prolonged heavy rain event resulted in flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$960,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A prolonged heavy rain event resulted in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 7, 3:02 AM CST, 25 minutes earlier.

Area forecast discussion, May 7, 3:02 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
402 AM CDT MON MAY 7 2007

.DISCUSSION...
AN ACTIVE PERIOD NEXT 36 HOURS. GENERALLY SUB-SEVERE
LINE OF THUNDER..FOR NORTHWEST PORTION OF TULSA AREA
AT THIS TIME. HOWEVER...RAINFALL APPROACHING FFG #S
FROM EARLIER ROUND OF CONVECTION. FLOOD WATCH ISSUED.
MAIN STREAM / LARGER RIVERS WILL ALSO RESPOND... AND
MAY NEED A FLOOD WATCH FOR THAT AS WELL LATER TODAY.
EXPECT THUNDER TO PROGRESS FAIR DISTANCE INTO IF NOT
THROUGH CWA BEFORE GIVING WAY TO DIURNAL DEATH. MORE
BOUNDARIES WILL BE SET UP FOR ADDITIONAL  CONVECTION
LATE TODAY OR OVERNIGHT TONIGHT.  UNSEASONABLY MOIST
ATMOSPHERE / HIGH PWA VALUES WILL LIKELY PROMPT MORE
FLOOD WATCHES... BUT DID NOT WANT TO USE THE SHOTGUN
APPROACH AT THIS TIME IN HOPE THAT LATER MODELS WILL
MORE IN SYNC.  GW

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   83  67  81  62 /  80  90  40  30
FSM   87  68  84  64 /  50  50  50  30
MLC   84  68  80  63 /  60  70  30  50
BVO   80  62  79  60 /  80  80  40  30
FYV   82  66  79  60 /  60  60  50  30
BYV   81  66  78  60 /  50  50  50  30
MKO   83  68  79  63 /  70  70  40  40
MIO   82  66  80  60 /  90  50  50  30
F10   83  68  79  62 /  70  70  40  40
HHW   84  67  81  63 /  50  40  20  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 1 PM MONDAY FOR OKZ054-OKZ055-OKZ059-
     OKZ064.

AR...NONE.
&&

SHORT TERM...21
LONG TERM....21
Hazardous weather outlook, May 6, 8:39 PM CST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
939 PM CDT SUN MAY 6 2007

ARZ001-002-010-011-019-020-029-OKZ049-053>076-071000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
929 PM CDT SUN MAY 6 2007

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA....EASTERN OKLAHOMA
	ONSET....ONGOING

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...AREA ALONG AND NORTH OF INTERSTATE 44.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
MOIST AND UNSTABLE AIR MASS THAT WAS WEAKLY CAPPED ALLOWED THUNDERSTORMS
TO RAPIDLY DEVELOP DURING THE EVENING HOURS. LOW LEVEL WIND SHEAR IS
SUFFICIENT TO INDUCE ROTATION WITH THREAT OF TORNADOES. THREAT OF SEVERE
WEATHER WILL CONTINUE INTO THE EARLY MORNING HOURS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THE UPPER LEVEL STORM SYSTEM TO OUR WEST WILL BE VERY SLOW TO MOVE
EAST THIS WEEK SO THUNDERSTORM CHANCES WILL PERSIST MUCH OF THE
WEEK. THERE WILL BE SOME CHANCE OF SEVERE WEATHER BUT HEAVY RAIN
WILL BECOME THE PRIMARY THREAT AS THE WEEK GOES ON.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
REMAIN ALERT TO THE POTENTIAL FOR SEVERE WEATHER AND HEAVY RAINFALL.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, May 6, 11:59 PM CST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1259 AM CDT MON MAY 7 2007

OKZ054-070615-
OSAGE OK-
1259 AM CDT MON MAY 7 2007

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 115 AM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     NORTHEASTERN OSAGE

AT 1259 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 14 MILES NORTH OF HULAH TO 2 MILES SOUTHWEST OF
HULAH TO 3 MILES SOUTH OF BIGHEART...MOVING NORTHEAST AT 25 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...BIGHEART AND HULAH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.

LAT...LON 3683 9602 3680 9604 3679 9631 3700 9613
      3700 9601 3699 9603
Special weather statement, May 7, 12:33 AM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
133 AM CDT MON MAY 7 2007

OKZ054-070700-
OSAGE OK-
133 AM CDT MON MAY 7 2007

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 200 AM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     NORTHERN OSAGE

AT 133 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTH OF WEBB CITY...MOVING NORTH AT 35 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...WEBB CITY...FORAKER AND GRAINOLA.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3680 9676 3679 9659 3700 9648 3699 9675
Special weather statement, May 7, 12:50 AM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
150 AM CDT MON MAY 7 2007

OKZ054-059-070730-
OSAGE OK-PAWNEE OK-
150 AM CDT MON MAY 7 2007

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 230 AM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     CENTRAL OSAGE AND NORTHERN PAWNEE

AT 150 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES SOUTHWEST OF GRAINOLA TO 4 MILES
NORTHEAST OF FAIRFAX TO 4 MILES SOUTHWEST OF PAWNEE...MOVING EAST AT
35 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...PAWHUSKA...SHIDLER...HOMINY...WYNONA...FAIRFAX...
PERSHING...BURBANK...WEBB CITY...PEARSONIA...BIGHEART...FORAKER...
GRAINOLA...PAWNEE...BLACKBURN...SKEDEE AND RALSTON.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH ALONG
...AND OCCASIONALLY TO THE EAST OF THE PRECIPITATION. RESIDENTS IN
THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ALERT IS UPGRADED TO A WARNING.

LAT...LON 3694 9677 3660 9676 3627 9691 3634 9643
      3673 9618 3707 9619
Special weather statement, May 7, 1:34 AM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
234 AM CDT MON MAY 7 2007

OKZ054>056-060-061-070815-
NOWATA OK-OSAGE OK-ROGERS OK-TULSA OK-WASHINGTON OK-
234 AM CDT MON MAY 7 2007

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 315 AM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     NORTHWESTERN ROGERS...WESTERN NOWATA...WASHINGTON...EASTERN
     OSAGE AND NORTHEASTERN TULSA

AT 234 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM BIGHEART TO 6 MILES SOUTHEAST OF PERSHING TO 18
MILES WEST OF SPERRY TO 40 MILES SOUTHWEST OF SPERRY...MOVING EAST AT
35 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...WANN...OOLOGAH...BARNSDALL...HULAH...OWASSO...SKIATOOK...
COLLINSVILLE...BARTLESVILLE AND COPAN.

THE THUNDERSTORMS ACROSS WESTERN PORTIONS OF OSAGE AND PAWNEE
COUNTIES ARE PRODUCING STRONG OUTFLOW WINDS THAT ARE MOVING EAST AT
ABOUT 40 MPH.  WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE ALONG...
AND SEVERAL MILES AHEAD OF THE AREA OF THUNDERSTORMS. RESIDENTS IN
THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ALERT IS UPGRADED TO A WARNING.

LAT...LON 3694 9629 3626 9630 3626 9568 3694 9568
Special weather statement, May 7, 1:40 AM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
240 AM CDT MON MAY 7 2007

OKZ054>056-059>061-064-070830-
CREEK OK-NOWATA OK-OSAGE OK-PAWNEE OK-ROGERS OK-TULSA OK-WASHINGTON
OK-
240 AM CDT MON MAY 7 2007

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 330 AM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     NORTHWESTERN ROGERS...WESTERN NOWATA...WASHINGTON...EASTERN
     OSAGE...NORTHERN CREEK...NORTHERN TULSA AND SOUTHEASTERN
     PAWNEE

AT 240 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 4 MILES EAST OF BIGHEART TO BARNSDALL TO 5 MILES
NORTH OF WESTPORT TO OILTON...MOVING EAST AT 30 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...BARTLESVILLE...TULSA
...KEYSTONE LAKE...MANNFORD...SANDSPRINGS...AND OWASSO.

THE THUNDERSTORMS ACROSS WESTERN PORTIONS OF OSAGE AND PAWNEE
COUNTIES ARE PRODUCING STRONG OUTFLOW WINDS THAT ARE MOVING EAST AT
ABOUT 40 MPH.  WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE ALONG...
AND SEVERAL MILES AHEAD OF THE AREA OF THUNDERSTORMS. RESIDENTS IN
THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ALERT IS UPGRADED TO A WARNING.

LAT...LON 3692 9625 3653 9629 3628 9641 3599 9676
      3609 9608 3637 9574 3663 9561 3701 9556
Special weather statement, May 7, 2:31 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
331 AM CDT MON MAY 7 2007

OKZ054>062-064>066-070930-
CRAIG OK-CREEK OK-MAYES OK-NOWATA OK-OKFUSKEE OK-OKMULGEE OK-OSAGE
OK-OTTAWA OK-PAWNEE OK-ROGERS OK-TULSA OK-WASHINGTON OK-
331 AM CDT MON MAY 7 2007

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 430 AM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     WESTERN OKMULGEE...ROGERS...CRAIG...NORTHWESTERN OTTAWA...
     NOWATA...SOUTHERN WASHINGTON...SOUTHEASTERN OSAGE...CREEK...
     TULSA...NORTHWESTERN MAYES AND SOUTHEASTERN PAWNEE

IN EAST CENTRAL OKLAHOMA
     OKFUSKEE

AT 331 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 7 MILES NORTHWEST OF HOLLOW TO 6 MILES WEST OF
JENNINGS TO 30 MILES SOUTHWEST OF PADEN...MOVING EAST AT 30 MPH.

A LARGE PORTION OF WESTERN OKMULGEE...ROGERS...CRAIG...NORTHWESTERN
OTTAWA...NOWATA...SOUTHERN WASHINGTON...SOUTHEASTERN OSAGE...CREEK...
OKFUSKEE...TULSA...NORTHWESTERN MAYES AND SOUTHEASTERN PAWNEE
COUNTIES WILL BE AFFECTED BY THESE STORMS THROUGH 430 AM CDT.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3700 9539 3621 9669 3545 9658 3528 9602
      3617 9580 3699 9448

The radar

The Norman radar (KTLX), 87 km away, was scanning. The volume nearest the first event began at 09:29 UTC.

Open the radar archive at this moment

Event by event

10 flash flood, 2 hail. Local standard time, as filed.

Hail, Creek

When
May 7, 3:27 AM CST
Where
Creek County, Depew
Measured
0.88 in hail
Reported by
Public
Coordinates
35.800, -96.500

Flash Flood, Nowata

When
May 7, 4:30 AM CST to 7:30 AM CST
Where
Nowata County, Wann to Nowata
Cause
Heavy Rain
Property damage
$250,000
Reported by
County Official
Coordinates
36.920, -95.800

Heavy rains that began during the evening of May 6th and continued through the morning of May 7th caused significant flash flooding of rural roads across the north and northwest portions of the county. As many as sixteen tin horns were washed out and major damage to county roads resulted.

Hail, Pushmataha

When
May 7, 5:14 AM CST
Where
Pushmataha County, Moyers
Measured
0.75 in hail
Reported by
Public
Coordinates
34.320, -95.650

Flash Flood, Tulsa

When
May 7, 5:45 AM CST to 7:45 AM CST
Where
Tulsa County, Tulsa
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.150, -95.950

Heavy thunderstorm rains caused severe street flooding across the City of Tulsa. Some cars became stranded.

Flash Flood, Tulsa

When
May 7, 5:45 AM CST to 7:45 AM CST
Where
Tulsa County, Broken Arrow
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.050, -95.780

Heavy thunderstorm rains caused severe street flooding. A few streets were closed as a result of the flooding.

Flash Flood, Pawnee

When
May 7, 6:30 AM CST to 9:30 AM CST
Where
Pawnee County, Ralston to Terlton
Cause
Heavy Rain
Property damage
$350,000
Reported by
County Official
Coordinates
36.500, -96.720

The City of Pawnee received 3.25 inches of rain during the 24 hours ending 7 am CDT. This excessive rainfall caused substantial flooding of county roads, which resulted in major damage to several of them. Three bridges were also washed out.

Flash Flood, Wagoner

When
May 7, 7:00 AM CST to 9:00 AM CST
Where
Wagoner County, Broken Arrow
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
36.050, -95.780

Heavy rains caused flooding across the western part of Wagoner County. Several roads were closed and motorists had to be rescured. One home was also flooded.

Flash Flood, Okfuskee

When
May 7, 7:00 AM CST to 9:30 AM CST
Where
Okfuskee County, Paden to Weleetka
Cause
Heavy Rain
Property damage
$350,000
Reported by
Emergency Manager
Coordinates
35.500, -96.570

Up to 4 inches of rain fell during the early morning hours of the 7th resulting in extensive flash flooding. Several country roads were severely damaged and one bridge was washed out. Numerous tin horns were also damaged.

Flash Flood, Creek

When
May 7, 7:30 AM CST to 9:30 AM CST
Where
Creek County, Mannford to Sapulpa
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.250, -96.420

Heavy thunderstorm rains caused flash flooding of low lying areas including several county roads across the northern part of Creek County.

Flash Flood, Cherokee

When
May 7, 7:30 AM CST to 9:30 AM CST
Where
Cherokee County, Tahlequah
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
35.920, -94.970

Heavy rain caused low lying areas across parts of Cherokee County to be flooded.

Flash Flood, Pittsburg

When
May 7, 11:30 AM CST to 1:30 PM CST
Where
Pittsburg County, Blanco
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.750, -95.770

Heavy thunderstorm rains caused the low water crossing near Blanco to be flooded.

Flash Flood, Latimer

When
May 7, 2:00 PM CST to 4:00 PM CST
Where
Latimer County, 5 mi S of Wilburton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.848, -95.320

Heavy thunderstorm rains caused a county road to be flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31520, 37069, 31521, 31522, 31524, 37049, 31526, 37057, 31527, 36832, 31528, 31529.